Following on from my recent article,
here I share the background story of how this medication came into my life, why I stopped taking it and what happened when I did. This is in no way intended as medical advice, but simply for the sharing of information and experience.
The very first drug I was put on after my diagnosis was ropinerole [dopamine agonist]. It was only marginally effective. So they kept bumping up the dosage until it made me vomit and have diarrhea, cold sweats and such dizziness that the only thing I could do was lie down. Their solution was to put me on anti-nausea medications in addition, drugs which are not supposed to be used long term.
It was still not effective enough. So they kept trying to add in other Parkinson's Disease drugs. I cannot tell you how many Parkinson's drugs I've tried... nearly every which one under the sun in my time. But always as a cocktail, they were always adding, never taking the ropinerole away, even to see...
Eventually, I found myself on a combination of medium high doses of Madopar [levadopda] and as high doses as I could bear of ropenirole. This, I now know, can be a dangerous combination. Many of you will have seen in my earlier videos just how bad my Dyskinesia became. Their solution was to put me on yet another drug, Amantadine, in addition.
I eventually took responsibility for my own health and started "Out-Thinking Parkinson's". I came very far, despite the drugs. But something was holding me back. Despite my very best efforts, I could not shake off the worst of the symptoms.
I became convinced through my own research, that like the Dyskinesia, these "symptoms" were also entirely side-effects of the ropinerole.
So I started decreasing my ropinerole dosages. I felt better.
Then I stopped taking it altogether.
Here is what happened.
I stopped experiencing total freeze up, where I could not access movement at all.
My Dyskinesia became markedly less pronounced.
I stopped experiencing "sleep walking on my feet", essentially tranquilized, with breathing so shallow I thought I would die.
I stopped waking up in the middle of the night because I wasn't breathing.
I stopped having heart palpitations and irregular heart rates.
I stopped having severe brain fog and being unable to concentrate.
Ironically, the last time I went to see my neurologist (and it was the last time) - a very well respected authority on Parkinson's - he upped my ropinerole intake.
A strong word of caution: unfortunately, the other thing about ropinerole, it can have really, really, really bad drug withdrawal symptoms too. So far I have been lucky, or I am so far forward, that I have not noticed any of these, yet. But I know others have not been so fortunate.